Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2002, 4:54 AM CDT for Rains County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 4:54 AM CDT (09:54 UTC)
- Expired
- May 5, 2002, 5:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Rains County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:07 AM CDT | Hail 1 | Point, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 050954 SVRFTW TXC379-051045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 455 AM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAINS COUNTY IN NORTHEAST TEXAS * UNTIL 545 AM CDT * AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14 MILES WEST OF EMORY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMORY AROUND 510 AM CDT LARGE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3295 9595 3276 9604 3278 9568 3299 9571 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:11 AM CDT, 43 minutes earlier.
Area forecast discussion, May 5, 4:11 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 411 AM CDT SUN MAY 5 2002 ONGOING CONVECTION WILL GRADUALLY DIMINISH LATER THIS MORNING...WITH ACTIVITY EXPECTED TO FIRE AGAIN THIS AFTERNOON...MAINLY ALONG THE DRY LINE TO THE WEST. OLD FRONTAL BOUNDARY IS SLOW TO MOVE NORTH...BUT PRESSURE GRADIENT WILL BEGIN TO TIGHTEN UP TONIGHT...AND PULL IT NORTH AS SURFACE WINDS INCREASE...WITH WINDY CONDITIONS NEXT DAY OR TWO WITH APPROACH OF NEXT SYSTEM. WILL NOT STRAY TOO FAR FROM MOS WITH EXCEPTION OF HIGHER POPS TODAY IN THE NORTH. IN THE EXTENDED...SOUTHWEST FLOW WILL KEEP THE CHANCE FOR MAINLY AFTERNOON CONVECTION...WITH FRONT PUSHING INTO REGION LATE IN THE WEEK. DFW 85 71 89 71 / 60 20 10 0 ACT 90 73 90 72 / 20 10 0 0 .FWD... TX...NONE 42
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:18 PM CDT | Tornado Warning | FWD | Lampasas, Mills | 57 min |
| May 5, 12:13 AM CDT | Tornado Warning | FWD | Lampasas | 47 min |
| May 5, 3:01 AM CDT | Severe Thunderstorm Warning | FWD | Parker | 59 min |
| May 5, 3:04 AM CDT | Severe Thunderstorm Warning | FWD | Eastland | 56 min |
| May 5, 3:48 AM CDT | Severe Thunderstorm Warning | FWD | Comanche | 42 min |
| May 5, 4:00 AM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 60 min |
| May 5, 6:11 AM CDT | Flash Flood Warning | FWD | Tarrant | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.